Georgia, 2007

Damaging Winds and Lightning Strikes in Georgia, August 26 to 27, 2007

August 26 to 27, 2007 · NWS FFC · 5 events in 3 counties and zones

S. As with previous days, thunderstorms developed rapidly during the mid-afternoon and quickly moved south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front was approaching the area from the northwest as the upper ridge, which had persisted over the area much of the month, retreated back to the west and a weak trough of low pressure developed over the eastern U.S. As with previous days, thunderstorms developed rapidly during the mid-afternoon and quickly moved south. However, the activity was in general less numerous and less intense than on previous days. The main problem this day was cloud-to-ground lightning and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 26, 4:13 AM EST, 9 hours 47 minutes earlier.

Area forecast discussion, Aug 26, 4:13 AM EST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 AM EDT SUN AUG 26 2007

.SHORT TERM /TODAY THROUGH TUESDAY/...

BIG STORY FOR THE DAY IS WITH THE UPPER TROUGH THAT CONTINUES TO
APPROACH. TROUGH AXIS SHOULD PUSH THROUGH THE AREA TODAY. SURFACE
TROUGH IS ACROSS CENTRAL GEORGIA AT AFD TIME AND WILL HANG AROUND
FOR MOST OF THE DAY...TO BE KICKED OUT BY THE UPPER TROUGH AND
STRONG SURFACE HIGH THAT PUSHES INTO THE NORTHEAST PART OF THE
COUNTRY TONIGHT. INSTABILITY NOT AS IMPRESSIVE AS THE PAST FEW
DAYS WITH COOLER SURFACE TEMPERATURES...BUT STILL EXPECT DECENT
COVERAGE OF CONVECTIVE ACTIVITY THIS AFTERNOON AND EVENING...JUST
DO NOT REALLY EXPECT MUCH IF ANY IN THE WAY OF SEVERE...ALTHOUGH
STRONG STORMS CERTAINLY CANNOT BE RULED OUT. HIGHER POPS UP NORTH
THIS MORNING WITH ONGOING CONVECTION ACROSS THE TENNESSEE VALLEY...
THEN SHIFTS SOUTH THIS AFTERNOON WITH GREATER INSTABILITY AND
LIFTING MECHANISMS.

UPPER LOW IN THE GULF OF MEXICO CAUSES THE NEXT PROBLEMS. AS THE
UPPER TROUGH MOVES EAST...A WEAKNESS IS CREATED IN THE FIELD WHICH
ALLOWS THE UPPER LOW TO MEANDER NORTH AND WEST. WITH THE UPPER
RIDGE BUILDING IN AGAIN ACROSS THE SOUTHERN PART OF THE COUNTRY...
THE LOW REMAINS MOSTLY IN THE GULF. HOWEVER...THE NAM INSISTS ON
CREATING A SURFACE REFLECTION AND MOVING IT INTO THE MISSISSIPPI
DELTA REGION...WITH WIDESPREAD PRECIPITATION AND MUCH COOLER
TEMPERATURES ALL ACROSS THE SOUTH...WHICH IS AN EXTREME OUTLIER.
IT IS NOT ALTOGETHER IMPOSSIBLE BUT AT THIS TIME HAVE GONE WITH
THE GFS WHICH IS SUPPORTED BY THE ECMWF...KEEPING US WITH ABOVE-
NORMAL TEMPS (LOW TO MID 90S). ONCE THE UPPER RIDGE BUILDS IN WE
RETURN TO A MAINLY DIURNAL CONVECTIVE PATTERN...BUT WITH THE
SURFACE HIGH RIDGING DOWN THE EASTERN SEABOARD LATE MONDAY IN TO
EARLY TUESDAY (VERY WEAK CAD FOR THE MID ATLANTIC STATES?) MOST OF
THE MOISTURE WILL BE SUPPRESSED SOUTH. HOWEVER...WITH PWS NEAR
2...CANNOT RULE OUT THUNDER ANYWHERE.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

AS MENTIONED ABOVE...UPPER RIDGE BUILDS BACK IN FOR MIDWEEK...
WITH MAINLY DIURNAL POPS ALTHOUGH MOST OF THE MOISTURE REMAINS IN
SOUTHERN SECTIONS OF OUR CWA. UPPER TROUGH ZIPS BY ACROSS THE
NORTHERN TIER OF THE COUNTRY...NOT REALLY AFFECTING US EXCEPT THAT
THE HIGH PRESSURE BEHIND IT PUSHES A WEAK FRONT TOWARD THE
TENNESSEE VALLEY LATE IN THE WEEK. IT SEEMS THAT A HYBRID DAMMING
SITUATION TRIES TO SET UP...A BIT STRONGER IN THE ECMWF AND EVEN
THE DGEX THAN THE GFS...SO WILL SEE. WE SHOULD SEE A COOL-DOWN IN
ANY EVENT...BUT AT THIS POINT THE GFS IS HAVING SOME ISSUES WITH
RUN-TO-RUN CONTINUITY. YESTERDAYS 12Z RUN WAS APPARENTLY MUCH
WETTER AND STRONGER WITH THE FRONT FOR LATE IN THE WEEK...AND
THUS TRENDED FAR COOLER (12Z RUN YESTERDAY HAD A FRIDAY HIGH OF
83 FOR ATL VS. TONIGHTS 00Z RUN HIGH OF 88 FOR THE SAME). AT THIS
TIME...NO REASON TO BITE OFF ON THE COOLER SIDE GIVEN THESE SWINGS
BUT AM AT LEAST TRENDING TOWARD NORMAL TEMPS.

&&

.AVIATION...
A MOIST GROUND AND LIGHT WINDS WILL RESULT IN PATCHY FOG THIS
MORNING...BUT ATL SHOULD REMAIN AT OR ABOVE 5SM. AN APPROACHING
UPPER LONGWAVE TROUGH WILL PROVIDE THE SPARK FOR SCATTERED SHOWERS
AND TSTMS TODAY...INITIATING MAINLY DURING AFTERNOON HEATING. HIGH
PWS OVER 2 INCHES AND ONLY MODERATE CAPES IN THE 1500-2500 RANGE
SUGGEST MODERATE STORMS WITH LITTLE THREAT OF SEVERE. ALTHOUGH
EXPECT STORMS TO POP ANYWHERE...A SURFACE TROUGH BETWEEN ATL AND MCN
SHOULD PROVIDE ADDITIONAL FOCUS FOR CONVECTION. THIS TROUGH WILL
MAKE WINDS TRICKY TODAY...WITH ATLANTA AREA AIRPORTS STARTING OUT
THIS MORNING WITH A LIGHT NWLY WIND (MAYBE 3-5KTS)...THEN POSSIBLY
BECOMING MORE WEST TO SW (5-7KTS) DURING THE AFTERNOON...ALTHOUGH
TSTM OUTFLOWS FROM THE W-NW MAY DICTATE A CONTINUED W-NW FLOW. HIGH
PWS ALSO SUGGEST MORE MID CLOUDS DURING THE HEAT OF THE DAY...WITH
CIGS VARYING FROM 5K TO 10K FT LIKELY...THEN LIFTING HIGHER DURING
THE EVENING HOURS. MAY HOLD ONTO -RA UNTIL 06Z AFTER TSTMS DIMINISH
BY AROUND 03Z. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  70  92  71  91 /  40  30  30  20  30
ATLANTA         92  74  91  74  91 /  40  30  30  20  30
BLAIRSVILLE     85  65  85  66  86 /  40  30  20  20  20
CARTERSVILLE    91  69  92  70  92 /  40  20  20  20  30
COLUMBUS        91  73  93  73  93 /  50  30  40  20  40
GAINESVILLE     90  71  90  70  89 /  40  30  30  20  30
MACON           92  73  93  72  93 /  50  30  40  20  40
ROME            93  70  94  71  93 /  40  20  20  20  30
PEACHTREE CITY  91  70  91  70  92 /  40  30  30  20  40
VIDALIA         91  73  92  73  92 /  50  30  50  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Aug 26, 4:08 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 AM EDT SUN AUG 26 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
508 AM EDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA TODAY.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE PUSHING INTO THE DEEP SOUTH WILL
INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. A WEAK SURFACE TROUGH ACROSS CENTRAL GEORGIA WILL
ALSO PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.

.PRIMARY HAZARDS...
BRIEF HEAVY DOWNPOURS...OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND
WIND GUSTS TO 45 MPH WILL BE THE MAIN HAZARDS ASSOCIATED WITH THUNDERSTORMS
THIS AFTERNOON AND EVENING. THE SLOW MOVING STORMS COULD RESULT IN
BRIEF LOCALIZED STREET FLOODING...ESPECIALLY ALONG LOW LYING...POOR
DRAINAGE AREAS. THE GREATER THREAT OF THUNDERSTORMS WILL OCCUR
BETWEEN 2 PM AND 10 PM TODAY...BUT AREAS OF RAIN COULD PERSIST
UNTIL WELL AFTER MIDNIGHT.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE STATE FROM THE WEST
TODAY. THE DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF NORTH AND CENTRAL GEORGIA TODAY. A WEAK SURFACE TROUGH ACROSS
CENTRAL GEORGIA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT. MODERATE INSTABILITIES COULD RESULT IN A FEW STRONG
THUNDERSTORMS AS LIFTED INDICES DIP INTO THE -2 TO -4 RANGE AND
CAPES CLIMB INTO THE 2000 TO 3000 RANGE DURING MAX HEATING. THE
STORMS THAT DEVELOP ARE EXPECTED TO SAG SOUTHWARD ALONG OUTFLOW
BOUNDARIES THROUGH THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE ALERT FOR
THREATENING WEATHER THIS AFTERNOON AND EVENING.

The radar

The Atlanta radar (KFFC), 82 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Fulton

When
August 26, 2:00 PM EST
Where
Fulton County, Alpharetta
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
34.070, -84.300

The Alpharetta Fire & Rescue Department reported that a 15-year old male was killed from a lightning strike. The individual was riding his bicycle with a group of friends in a parking lot at an apartment complex in the vicinity of 500 Governor's Circle. The group attempted to seek shelter from the thunderstorm under a gazebo. However, the victim was unable to seek shelter before the incident occurred. He was found unconscious in the parking lot next to his bicycle and was pronounced dead at North Fulton Regional Hospital.

Lightning, Fulton

When
August 26, 2:20 PM EST
Where
Fulton County, Alpharetta
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
34.070, -84.300

The Alpharetta Fire & Rescue Department reported that lightning struck a home and set it on fire. Fire officials estimated a 30 percent less of the structure as a result of the fire.

Thunderstorm Wind, Fulton

When
August 26, 2:20 PM EST to 2:31 PM EST
Where
Fulton County, 3 mi WSW of Atlanta to (Atl)atlanta Intl Ar
Measured
46 kt (53 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.753, -84.448

The Fulton County Emergency Management Director reported that a tree was blown down onto a home near Avon and Cascade Avenues in southwest Atlanta. While there were no injuries, the home suffered significant damage. About six miles to the southeast of this location, a wind gust of 53 mph was measured by the ASOS located at the Atlanta Hartsfield-Jackson International Airport. Much of the airport and the ASOS are actually located just across the border in northern Clayton county.

Thunderstorm Wind, Jackson

When
August 26, 2:35 PM EST to 2:40 PM EST
Where
Jackson County, 2 mi NE of Jefferson to 3 mi NE of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.141, -83.545

The Jackson County Sheriff's Department reported that several trees were blown down northeast of Jefferson. One mobile home was damaged when a tree fell on the home.

Lightning, Sumter

When
August 27, 1:30 PM EST
Where
Sumter County, 2 mi S of Americus
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.041, -84.230

The Americus Times Recorder reported that lightning struck and killed four horses that were grazing in a pasture off Georgia Highway 377 in the central part of the county, south of Americus. The horses were huddled under a pecan tree when they were struck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Fulton2007-08-2615MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58411, 58423, 58432, 58454, 58602.